Article Text

Download PDFPDF
CASE REPORT
Visual loss in giant cell arteritis 3 weeks after steroid initiation
  1. Anouk Le Goueff1,
  2. James Peters1,
  3. Lisa Willcocks1 and
  4. David Jayne2
  1. 1 Vasculitis, Addenbrooke’s Hospital, Cambridge, UK
  2. 2 Vasculitis, Cambridge University Hospitals NHS Foundation Trust, Cambridge, UK
  1. Correspondence to Dr Anouk Le Goueff, anouk.le.goueff{at}ulb.ac.be

Abstract

Giant cell arteritis (GCA) is the most common vasculitis in adults and blindness is a common complication if left untreated. Oral glucocorticoids are the mainstay of treatment and if started promptly, loss of vision can usually be prevented. We present the case of a 77-year-old man who developed irreversible bilateral blindness after a confirmed diagnosis of GCA and oral steroid treatment. The roles of diagnostic delay, steroid dosing, significance of visual symptoms at diagnosis and after commencing oral glucocorticoids, and interpretation of ophthalmological signs are reviewed.

  • headache (including migraines)
  • visual pathway
  • vasculitis
  • rheumatology
  • ophthalmology
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors ALG, JP, LW and DJ have made substantial contributions to the conception of the work, the analysis of the data and the drafting and revising of this article. They have all approved the final version to be submitted for publication.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.